Alert archive / California / Flash Flood Warnings in 2012

Flash Flood Warning 1, NWS Hanford, CA

July 13, 2012Kern County, California

NWS Hanford, CA issued this flash flood warning at Jul 13, 2012, 3:53 PM PDT for Kern County, California. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2012, 3:53 PM PDT (22:53 UTC)
Expired
Jul 13, 2012, 5:45 PM PDT
In force
112 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Kern County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2012-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2012-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2779 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

471 
WGUS56 KHNX 132253
FFWHNX
CAC029-140045-
/O.NEW.KHNX.FF.W.0001.120713T2253Z-120714T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
353 PM PDT FRI JUL 13 2012

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 545 PM PDT

* AT 345 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR JAWBONE CANYON...OR 39
  MILES EAST OF BAKERSFIELD...MOVING SOUTHEAST AT 5 MPH.

* RADAR ESTIMATED RAIN RATES OF OVER ONE INCH PER HOUR WITH THIS 
  STORM. ADDITIONAL RAINFALL WILL PRODUCE FLASH FLOODING OF SMALL 
  WASHES AND ARROYOS. FLOOD WATERS COULD REACH HIGHWAY 14 NEAR 
  JAWBONE AND RED ROCK CANYONS. 

FREQUENT LIGHTNING IS ALSO OCCURRING...SEEK SHELTER IF YOU ARE IN  
THE PATH OF THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
COTTONWOOD...CALIENTE...AND CACHE CREEK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3528 11801 3515 11809 3506 11817 3522 11843
      3536 11833

$$

JMB
1 follow-up statement
274 
WGUS76 KHNX 140036
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
536 PM PDT FRI JUL 13 2012

CAC029-140046-
/O.EXP.KHNX.FF.W.0001.000000T0000Z-120714T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KERN CA-
536 PM PDT FRI JUL 13 2012

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM PDT FOR CENTRAL KERN
COUNTY...

THE PRECIPITATION HAS ENDED OVER THE WARNED AREA. THEREFORE THE 
FLASH FLOOD WARNING ISSUED EARLIER FOR CENTRAL KERN COUNTY WILL BE 
ALLOWED TO EXPIRE.

LAT...LON 3528 11801 3515 11809 3506 11817 3522 11843
      3536 11833

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:27 PM PDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 13, 2:27 PM PDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
227 PM PDT FRI JUL 13 2012

.SYNOPSIS...
SIGNIFICANT MOISTURE OVER THE REGION WILL ALLOW THE THREAT FOR
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND DESERT
TO CONTINUE THROUGH THIS EVENING. ANY THUNDERSTORMS THAT DEVELOP
WILL PRODUCE HEAVY RAIN...AND THERE IS THE POTENTIAL FOR FLASH
FLOODS. A WEAK SOUTH TO SOUTHWEST FLOW ALOFT OVER THE WEEKEND WILL
BRING DECREASING THUNDERSTORM ACTIVITY. COOLER TEMPERATURES COULD
OCCUR EARLY NEXT WEEK AS AN ONSHORE FLOW DEVELOPS.

&&

.DISCUSSION...
THUNDERSTORMS DEVELOPING ACROSS OUR FAR EASTERN CWA THIS
AFTERNOON...PRETTY MUCH IN LINE WITH WHAT WE/VE BEEN EXPECTING
LEADING INTO THIS EVENT. COVERAGE IS SCATTERED AT BEST AND I
EXPECT IT TO STAY THAT WAY WITH CONVECTION CONFINED EAST OF A LINE
FROM TUOLUMNE MEADOWS SOUTH TO LANCASTER. STORM MOTION IS VERY
SLOW /5-10 KTS TO THE SOUTH/ WHICH COMBINED WITH THE ABUNDANT
MOISTURE IN THE ATMOSPHERE /PWAT VALUES ARE AT PLUS-3 TO PLUS-4
STANDARD DEVIATIONS ABOVE CLIMATOLOGY/ WAS THE SOURCE OF OUR
CONCERN FOR FLASH FLOODING. WILL KEEP THE FLASH FLOOD WATCH
IN PLACE THROUGH THIS EVENING WITH THE FOCUS PRIMARILY ON EASTERN
TULARE AND KERN COUNTIES.

STEPPING OUT...SEVERAL UPPER LEVEL FEATURES ARE IMPACTING OUR
WEATHER. FIRST IS THE LOW CENTERED OVER SOUTHERN CALIFORNIA - THIS
ONE HAS HELPED DRAW NORTHWARD THE TROPICAL AIRMASS WE CURRENTLY
HAVE IN PLACE. THE PROGRESSION OF THIS LOW HAS STOPPED AND WE/RE
NOW ABOUT TO SEE IT PICKING UP A NORTHEASTWARD TRAJECTORY DUE TO
THE INFLUENCE OF THE SECOND LOW AND TROUGH CURRENTLY MOVING INTO
NORTHERN CALIFORNIA. THIS SECOND LOW WILL BRUSH THE PLUME OF
MONSOON MOISTURE TO THE EAST FOR TOMORROW CAUSING PRECIP CHANCES
TO DROP. I LOWERED LOW TEMPERATURES TONIGHT QUITE A BIT AS MUCH
LOWER SATURATED THETA-E AIR WILL BE SPILLING INTO THE VALLEY /AND
LAST NIGHT WAS VERY WARM TO BEGIN WITH/.

GOOD GENERAL AGREEMENT BETWEEN SYNOPTIC OPERATIONAL/ENSEMBLE
MODELS ON THE WEATHER PATTERN HEADING INTO NEXT WEEK. BROAD
TROUGHING WILL DEVELOP ALONG THE WEST COAST AS STRONG ANTI-CYCLONE
BECOME LOCKED IN ON EACH SIDE. THIS WILL PUSH TEMPERATURES DOWN
AND WE CAN EXPECT SOME ACTUAL BELOW NORMAL VALUES MON-WED /80S
EVEN FOR THE SJV ON TUESDAY/. GFS ENSEMBLE MEAN H5 HEIGHTS WILL
DROP TO 1-2 STANDARD DEVIATIONS BELOW CLIMATOLOGY WHICH SUPPORTS
THE COOL WEATHER. PRECIP CHANCES WILL BE CONFINED TO THE SIERRA
CREST AS SOME MID-LEVEL MOISTURE WILL LINGER OVER THE
AREA...CAUGHT IN THE WEAK SOUTHERLY FLOW AHEAD OF THE BROAD
TROUGH.

&&

.AVIATION...
SCATTERED THUNDERSTORMS ARE LIKELY OVER THE MOUNTAINS AND DESERT
WITH ISOLATED THUNDERSTORMS POSSIBLE ALONG THE ADJACENT FOOTHILLS
THROUGH 06Z SATURDAY...THEN A CHANCE OF THUNDERSTORMS AGAIN AFTER
19Z SATURDAY. OTHERWISE...VFR CONDITIONS WILL PREVAIL ACROSS THE
CENTRAL CALIFORNIA INTERIOR THROUGH 00Z SUNDAY.

&&

.AIR QUALITY ISSUES...
ON SATURDAY JULY 14 2012... UNHEALTHY FOR SENSITIVE GROUPS IN
FRESNO AND KERN COUNTIES.
FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG

&&

.CERTAINTY...

THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS MEDIUM.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM.

THIS INFORMATION IS PROVIDED AS PART OF A TRIAL PROJECT CONDUCTED
BY THE NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP FOR ADDITIONAL INFORMATION
AND/OR TO PROVIDE FEEDBACK.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING CAZ095-097>099.

&&

PUBLIC...INIGUEZ
AVN/FW...DCH
SYNOPSIS...BSO

WEATHER.GOV/HANFORD
Hazardous weather outlook, Jul 13, 2:59 PM PDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
259 PM PDT FRI JUL 13 2012

CAZ093>099-140600-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
259 PM PDT FRI JUL 13 2012

...LOCALLY HEAVY RAINS POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA
...THE TEHACHAPI MOUNTAINS AND DESERTS OF KERN COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING. SOME STORMS MAY CONTAIN HEAVY RAIN WITH FLASH FLOODING
POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING IN
THE SOUTHERN SIERRA NEVADA SOUTH OF SEQUOIA PARK INTO THE
TEHACHAPI MOUNTAINS AND KERN COUNTY DESERTS. PLEASE SEE SFOFFAHNX
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS HAVE BEEN ACTIVATED ACROSS TULARE AND KERN
COUNTIES.

WEATHER SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE THROUGH THE AMATEUR RADIO
NETWORK OR BY TELEPHONE.

In the hours before

Special weather statement, Jul 13, 10:13 AM PDT, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
1013 AM PDT FRI JUL 13 2012

CAZ093-096-140000-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
1013 AM PDT FRI JUL 13 2012

...THUNDERSTORMS POSSIBLE THROUGH TONIGHT...

A SURGE OF MONSOON MOISTURE WAS MAKING ITS WAY INTO CENTRAL
CALIFORNIA. THIS...COMBINED WITH A WEAK LOW PRESSURE SYSTEM IN THE
UPPER LEVELS OF THE ATMOSPHERE...WILL MEAN A HEIGHTENED POTENTIAL
FOR THUNDERSTORMS TO DEVELOP. LOCALLY HEAVY RAINFALL...GUSTY WINDS
...AND SMALL HAIL ARE POSSIBLE WITH THE STORMS.

AN APPROACHING UPPER LEVEL LOW PRESSURE AREA FROM THE PACIFIC WILL
BRING AN INCREASING WEST TO SOUTHWEST FLOW TO THE REGION SATURDAY
AND SUNDAY. THIS WILL MEAN LESS THUNDERSTORM ACTIVITY SATURDAY AND
FOLLOWING DAYS...PRIMARILY CONFINED TO THE SIERRA CREST.

CAZ094-095-097>099-140000-
TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
1013 AM PDT FRI JUL 13 2012

...THUNDERSTORMS WITH FLASH FLOODING POSSIBLE THROUGH TONIGHT...

A SURGE OF MONSOON MOISTURE WAS MAKING ITS WAY INTO CENTRAL
CALIFORNIA. THIS...COMBINED WITH A WEAK LOW PRESSURE SYSTEM IN THE
UPPER LEVELS OF THE ATMOSPHERE...WILL MEAN A HEIGHTENED POTENTIAL
FOR THUNDERSTORMS TO DEVELOP. LOCALLY HEAVY RAINFALL...GUSTY WINDS
...AND SMALL HAIL ARE POSSIBLE WITH THE STORMS. DUE TO THE SLOW
MOVEMENT OF THE STORMS AND COPIOUS AMOUNT OF MOISTURE IN THE
AIR...FLASH FLOODING WILL BE POSSIBLE.

AN APPROACHING UPPER LEVEL LOW PRESSURE AREA FROM THE PACIFIC WILL
BRING AN INCREASING WEST TO SOUTHWEST FLOW TO THE REGION SATURDAY
AND SUNDAY. THIS WILL MEAN LESS THUNDERSTORM ACTIVITY SATURDAY AND
FOLLOWING DAYS...PRIMARILY CONFINED TO THE SIERRA CREST.

WEATHER.GOV/HANFORD

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:35 PM PDTFlash Flood WatchHNX22 hr
Jul 13, 2:12 PM PDTAreal Flood AdvisoryHNXTulare109 min

Nearby

Flash Flood Warnings in California, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.